A 70-year-old woman with a background of portopulmonary hypertension, managed with sildenafil and oral diuretics, and cirrhosis, presented with acute on chronic haemorrhoidal bleeding, iron deficiency anaemia and worsening right heart failure. She presented in a normal conscious and cognitive state. Management involved intravenous diuresis with frusemide and blood transfusion. She quickly begun to develop fever, severe polyarticular arthropathy and progressive encephalopathy. Analgesia was started and antibiotics administered for potential septic sources. Extensive investigations, including full septic screen and neurological imaging, revealed no explainable aetiology for her precipitous decline. She continued to have febrile episodes, worsening polyarticular arthropathy and progressive encephalopathy eventually becoming unresponsive. Given the severe polyarticular arthropathy knee aspiration was performed. Urate crystals were identified and intravenous hydrocortisone and colchicine were started. Within 2 days she achieved full resolution of her systemic, musculoskeletal and neurological symptoms. We propose this as a rare case of gout-induced encephalopathy.
- metabolic disorders
Statistics from Altmetric.com
Contributors The following authors contributed in the following sections. Conception: CSL and EG. Data analysis and interpretation: CSL. Drafting the case: CSL, RS and EG. Critical revision of the article: CSL, RS and EG. Final approval of the version to be published: CSL, RS and EG.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.